|Frustrated with low CD4 after 2 years on meds
Dec 29, 2013
Well I've been on meds for almost 2 years and still my CD4 is low. I started off at 129 when I was diagnosed with a VL of 59,000. I began on Atripla and bactrum and my VL went to UD within 3 months but my CD4 took over a year to even get to 200.
I switched to Stribild about a year ago now and VL is still UD but my CD4 went to 356 but most recently my labs show it's back down to 298.
I had cancer about 15 years ago and underwent chemo and radiation for about a year. I'm not sure if that could be the cause of the low CD4. I've discussed it with my ID and she wants to take the 'wait and see' approach. I've had several bouts with skin infections and a few severe cold/flu sick days in the last couple months.
I guess I'm frustrated more than anything and wondering if I should be trying or doing something else/more? Ideas? Thanks ;)
Response from Mr. Vergel
Some people's immune system's reconstitution seems to plateau after gains. No one can really explain why. It may depend on baseline CD4 cells but I have seen people with 4 CD4 cells get them up to 800, so no one can predict.
You are now taking an integrase inhibitor regimen. This class is known for its good CD4 cell boosting effects. I am sorry to hear that your CD4 cells seem to be trending back to where they were before you started Stribld.
I am assuming you are not taking Bactrim anymore,right?
Chemo and radiation may affect later immune recovery but we have very little to no data on that speculation.
I am keeping my eyes on Sangamo's studies that are giving people with CD4 cells like yours (or mine for that matter) modified CD4 cells that cannot be infected by HIV. They have seen sustained CD4 cell increases in patients with CD4 cells under 300 cells/ml who remain on HIV medications. Stay tuned!
If you can tolerate milk or whey, you may want to consider whey protein supplementation since it was found to increase CD4 cells marginally: Evaluation of high-protein supplementation in weight-stable HIV-positive subjects with a history of weight loss:
Tuvada PrEP combined with HRT or Steroid Use
- What Are The Odds Of Getting HIV From Erotic Massage?
- Are Black Spots A Symptom Of HIV?
- Itchy Rash During Window Period
- Tingling In Feet After Swallowing Sperm Sign Of HIV AIDS
- Does Herpes Cause Harm To The Immune System?
- List Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.